Visit Us On FacebookVisit Us On TwitterVisit Our YouTube ChannelSubscribeRSS Feed

News » Health

SF public health officials issue alert on overdoses tied to fentanyl exposure

News Editor

The San Francisco Department of Public Health has issued an alert about overdoses among people exposed to fentanyl while using cocaine.<br>
The San Francisco Department of Public Health has issued an alert about overdoses among people exposed to fentanyl while using cocaine.
  

The San Francisco Department of Public Health has issued an alert about overdoses — both fatal and non-fatal — after people were apparently exposed to fentanyl while using cocaine.

According to a March 17 news release, within the past two weeks, SFDPH has become aware of three fatal and nine non-fatal fentanyl overdoses among persons in San Francisco who reportedly intended to only use cocaine. The three fatal overdoes occurred in the Mission district on March 5, and were previously reported in the media.

Fentanyl is a synthetic opioid that can be up to 50 times more potent than heroin. Drug overdoses began increasing precipitously in San Francisco beginning in 2015, mostly due to the presence of fentanyl in the local illicit drug supply, the release stated. A total of 474 deaths in 2021 were attributed to fentanyl, according to preliminary city data.

In San Francisco, fentanyl is typically sold as a powder (white or lavender) and may have a similar appearance to stimulants like cocaine, leading to unintentional use of fentanyl among people who are intending to use stimulants, the release stated. People who use stimulants may have little or no tolerance to opioids. For this reason, fentanyl overdoses usually involve cocaine and/or methamphetamine.

Anyone who accesses drugs outside of the regulated medical supply chain may be at risk of fentanyl overdose, according to the release. San Franciscans who use drugs and/or who know people who use drugs should be aware of the risks of doing so and take extra precautions. SFDPH recommends the following:

- Be aware that any illicit drugs may contain fentanyl and may pose a risk for opioid overdose.

- Carry and know how to use naloxone, a medicine that can rapidly reverse an overdose, especially if you use illicit drugs or know others who do.

- Take steps to reduce risk including avoiding the use of illicit drugs.

- If you use illicit drugs, please take the following safety precautions: use small "tester" doses; avoid using alone; avoid using drugs at the same time as others in your group due to the rapid onset of fentanyl overdose; avoid mixing drugs; avoid mixing drugs and alcohol; and use fentanyl test strips to identify fentanyl in illicit drugs before use. Fentanyl test strips can identify the presence of fentanyl, however, they are not always accurate and additional safety precautions are always recommended.

- Seek treatment for substance use disorders. Medication and other forms of treatment are available through city treatment programs, primary care services, and other health providers.

Overdose prevention resources can be found online.





Help keep the Bay Area Reporter going in these tough times. To support local, independent, LGBTQ journalism, consider becoming a BAR member.